Heterogeneity, redistribution, and the Friedman rule

Date
2005-05-05
Authors
Bhattacharya, Joydeep
Haslag, Joseph
Martin, Antoine
Major Professor
Advisor
Committee Member
Journal Title
Journal ISSN
Volume Title
Publisher
Altmetrics
Authors
Research Projects
Organizational Units
Economics
Organizational Unit
Journal Issue
Series
Department
Economics
Abstract

We study monetary models with nondegenerate stationary distributions of money holdings. We find that the Friedman rule does not typically maximize ex post social welfare. An increase in the rate of growth of the money supply has two effects: the standard distortionary, or rate‐of‐return, effect makes money a less desirable asset for all moneyholders. A second, redistributive effect, creates a transfer from one type of agent to the other. An increase in the rate of growth of money away from the Friedman rule can produce a rate‐of‐return effect that dominates the standard effect.

Comments

This article is published as Heterogeneity, Redistribution, and the Friedman rule (with A. Martin and J. Haslag), International Economic Review, 46 (2), 437-454, 2005. DOI: 10.1111/j.1468-2354.2005.00327.x. Posted with permission.

Description
Keywords
Citation
DOI
Collections